Minnesota, 2003

Winter Storm in Minnesota, December 15 to 16, 2003

December 15 to 16, 2003 · NWS FGF · 19 events in 19 counties and zones

A surface low pressure system in the central plains tracked northeast into northern Wisconsin, producing snowfall over portions of northwest and west central Minnesota. 5 inches, fell in Moorhead.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A surface low pressure system in the central plains tracked northeast into northern Wisconsin, producing snowfall over portions of northwest and west central Minnesota. The most snow, about 6.5 inches, fell in Moorhead. 5 to 6 inches fell from Moorhead northeast toward the Lake of the Woods. Wind speeds increased after the heaviest snow ended. The visibility did lower to near zero at times, especially across the southern Red River Valley. This caused school and after school activities to be cancelled in Moorhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 15, 10:30 AM CST, 35 minutes earlier.

Area forecast discussion, Dec 15, 10:30 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1030 AM CST MON DEC 15 2003

.DISCUSSION...AFD DELAYED DUE TO UPGRADING OF WINTER WEATHER
ADVISORY TO WINTER STORM WARNING...AND ADDITIONAL WINTER WEATHER
ADVISORY FOR REMAINDER OF AREA.  FULL AFD EXPECTED TO BE ISSUED BY
1130 AM CST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FOR NORTHEAST ND THIS AFTERNOON AND
TONIGHT. WINTER STORM WARNING SOUTHEAST NORTH DAKOTA THIS AFTERNOON
AND TONIGHT.
MN...WINTER WEATHER ADVISORY FOR EXTREME NW MN AND WINTER STORM
WARNING FOR REMAINDER OF MN COUNTIES FOR THIS AFTERNOON AND TONIGHT.

&&

NG
Hazardous weather outlook, Dec 15, 6:35 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
635 AM CST MON DEC 15 2003

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151530-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
635 AM CST MON DEC 15 2003

...WINTER WEATHER ADVISORY OVER EXTREME SOUTHEAST NORTH DAKOTA AND
PARTS OF WEST CENTRAL AND NORTHWEST MINNESOTA LATE THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE EASTWARD ACROSS THE REGION TODAY AND A LOW
PRESSURE CENTER WILL DEVELOP AND MOVE NORTHEAST INTO IOWA LATE IN
THE DAY. ALL OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST
MINNESOTA WILL SEE SOME SNOW TODAY. BUT IT WILL BE HEAVIEST
SOUTHEAST OF A LINE FROM FORMAN TO MOORHEAD...MAHNOMEN AND BAUDETTE
WHERE 3 TO 5 INCHES ARE EXPECTED BY EARLY THIS EVENING. NORTHWEST
WINDS INCREASING TO 15 TO 30 MPH LATE WILL CAUSE BLOWING AND
DRIFTING OF THE SNOW INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Roseau

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
Roseau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Winter Storm, Lake of the Woods

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
Lake of the Woods forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Winter Storm, East Marshall

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
East Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
North Beltrami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
West Polk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
Pennington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
Red Lake forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
East Polk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
North Clearwater forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
South Beltrami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
Norman forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
Mahnomen forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
South Clearwater forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
Hubbard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
West Becker forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
East Becker forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
Wilkin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
December 15, 11:05 AM CST to December 16, 4:00 AM CST
Where
West Otter Tail forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329078, 5329079, 5329080, 5329081, 5329082, 5329083, 5329084, 5329085, 5329086, 5329087, 5329088, 5329089, 5329090, 5329091, 5329092, 5329093, 5329094, 5329095, 5329096.